Funnel Cloud, Dawes
- When
- July 22, 8:15 PM MST to 8:16 PM MST
- Where
- Dawes County, 6 mi S of Chadron
- Reported by
- Public
- Coordinates
- 42.743, -103.000
A funnel cloud was reported south of Chadron.
Thunderstorms produced large hail, damaging winds and a few funnel clouds in Dawes and Box Butte counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail, damaging winds and a few funnel clouds in Dawes and Box Butte counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 7:41 PM MST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 841 PM MDT TUE JUL 22 2014 .UPDATE... ISSUED AT 835 PM MDT TUE JUL 22 2014 REGIONAL RADARS SHOWED ISOLATED STRONG CONVECTION THAT PRODUCED LARGE HAIL NORTHWEST OF CHEYENNE EARLIER THIS EVENING HAS DISSIPATED AS IT MOVED INTO THE SOUTHERN NEBRASKA PANHANDLE. A CLUSTER OF STRONG TO SEVERE TSTORMS WAS MOVING SOUTHEAST ALONG A INSTABILITY AXIS /SBCAPES 2000-3000 J/KG/ TOWARD THE NORTHERN NEBRASKA PANHANDLE. THESE STORMS SHOULD EXIT OUR NORTHERN PANHANDLE ZONES BY MIDNIGHT. ANOTHER ACTIVE TSTORM CLUSTER OVER SOUTHEAST MT SHOULD PASS NORTH OF OUR NORTHERN CWA TONIGHT. UPDATED ZONES TO INCREASE POPS OVER THE NORTHERN PANHANDLE AND REMOVE THEM OVER SOUTHEAST WY AND SOUTHERN NEBRASKA PANHANDLE. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 306 PM MDT TUE JUL 22 2014 FAR LESS COVERAGE OF CU COMPARED TO THE SAME TIME MONDAY WHICH SURELY IS INDICATIVE OF THE WARMER TEMPS ALOFT. SFC MOISTURE HAS INCREASED BEHIND LAST NIGHTS WEAK BOUNDARY...WITH THE 50F ISODROSOTHERM BANKED UP TO THE FRONT RANGE. AM BEGINNING TO SEE SOME WEAK CONVECTIVE DEVELOPMENT MAINLY IN THE VICINITY OF THE NRN LARAMIE RANGE...AND SOME NR THE SNOWY AND SOUTHERN LARAMIE RANGE TOO. MESOANALYSIS SHOWS A PRETTY HEALTHY CAPPING INVERSION REMAINS IN PLACE...ESPECIALLY OVR THE ERN PLAINS. EXPECT THIS CAP CONTINUE TO ERODE THRU THE AFTERNOON. THE STRONGER CAP WILL MEAN DEEP CONVECTION WILL BE A BIT LATER IN DEVELOPING...WHICH ACCORDING TO THE HRRR WILL BE BETWEEN 3-6 PM. LARAMIE COUNTY AND THE SOUTHERN END OF GOSHEN/PLATTE COUNTIES LOOK TO SEE THE BEST CHANCE INITIALLY. WILL SEE ADDITIONAL DEVELOPMENT OVR NORTHEAST WYOMING DIVE SOUTHEAST INTO FAR EAST CENTRAL WYOMING AND THE NRN NEBRASKA PANHANDLE THIS EVENING. IT IS THIS AREA WHERE SEVERE POTENTIAL WILL BE GREATEST WITH SBCAPES OF AROUND 2000 J/KG ONCE THE CAP BREAKS. THIS CONVECTION WILL DISSIPATE BY AROUND SUNSET. ATTENTION THEN TURNS TO A BETTER CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT WEDNESDAY AFTERNOON. THERMODYNAMIC PROFILES WILL BE MORE CONDUCIVE FOR THUNDERSTORM DEVELOPMENT WEDNESDAY AS MID-LEVEL HEIGHTS/TEMPS FALL WITH THE APPROACH OF SHORTWAVE ENERGY. THIS WILL MEAN LESS OF A CAP AND A LIKELY EARLIER START TO CONVECTIVE INITIATION...WHICH SHOULD OCCUR OVR THE SNOWY/SIERRA MADRE RANGES BY MIDDAY. PROGGED SBCAPES OVR THE ERN PLAINS CLIMB ABOVE 3000 J/KG WEDNESDAY AFTERNOON AND WHEN COMBINED WITH DEEP LAYER SHEAR OF 25-30 KNOTS SHOULD BE SUFFICIENT FOR SOME CONVECTIVE ACTIVITY BECOMING SEVERE. STORMS WILL SPREAD ONTO THE SOUTHEAST WYOMING PLAINS WEDNESDAY AFTERNOON AND INTO THE WESTERN NEBRASKA PANHANDLE DURING THE EVENING. AREAS OVR THE SOUTHERN PANHANDLE MAY BE INFLUENCED A BIT TOO MUCH BY THE CAP...WHICH MAY LIMIT CONVECTIVE STRENGTH THERE. CONVECTION AGAIN WILL WANE WITH LOSS OF INSOLATION. FIRST SHORTWAVE PUSHES THRU THURSDAY MORNING WITH A TRAILING SHORTWAVE POISED TO MOVE THRU THURSDAY AFTERNOON. INSTABILITY AXIS WILL BE FLATTENED AND WEAKENED BY THE INITIAL SHORTWAVE. SO EXPECT A LESS FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORM POTENTIAL. EVEN SO...WEAK INSTABILITY PARAMETERS WILL BE SUFFICIENT FOR AT LEAST SOME ISOLATED CONVECTIVE POTENTIAL. THURSDAY WILL BE THE WARMEST DAY OF THE PERIOD WITH HIGH TEMPERATURES THAT WILL AGAIN REACH 90S AT MOST LOCATION AND LOW TRIPLE DIGITS OVER LOWER ELEVATIONS OF THE WESTERN NEBRASKA PANHANDLE. .LONG TERM...(FRIDAY THROUGH MONDAY) ISSUED AT 306 PM MDT TUE JUL 22 2014 HIGH PRESSURE CONTINUES TO REMAIN DOMINANT OVER THE FOUR CORNERS REGION BUT BEGINS TO ERODE TO THE SOUTH OVER THE WEEKEND. FAIRLY POTENT TROUGH OF LOW PRESSURE MOVES ACROSS THE SOUTHERN CANADIAN PROVINCES AND BRINGS A SERIES OF ASSOCIATED COOL FRONTS ACROSS THE AREA (THE STRONGEST FRONT WILL BE SAT EVENING). UPSLOPE FLOW LOOKS TO DEVELOP BY FRI AFTN AS DEW POINTS APPROACH THE MID 50S OVER THE PANHANDLE. COULD SEE SOME ISOLATED SHOWERS AND THUNDERSTORMS DURING THIS TIME FRAME BOTH FRI AND SAT SO HAVE KEPT SOME SLIGHT POPS IN THE FCST. THE ECMWF IS MORE MOIST THAN THE GFS ATTM AND GENERATES A BETTER COVERAGE OF STORMS EACH AFTN AND EVENING. TEMPS BEGIN TO COOL TO MORE SEASONABLE LEVELS IN THE LOW TO MID 80S FOR SUNDAY...BUT THE RIDGE BEGINS TO BUILD BACK INTO THE AREA AND TEMPS SHOULD WARM TO THE MID 80S BY MONDAY FOR SOUTHEASTERN WY AND NEAR 90 FOR AREAS OF THE PANHANDLE AS 700 MB TEMPS WARM TO NEAR 15C. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY AFTERNOON) ISSUED AT 641 PM MDT TUE JUL 22 2014 VFR CONDITIONS WILL BE A GENERAL RULE. HOWEVER...ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH 06Z WED. GUSTY AND ERRATIC WINDS AND HAIL ALOFT ARE THE MAIN AVIATION HAZARDS. IT IS POSSIBLE THAT THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AS WELL AS DAMAGING WINDS. BRIEF MVFR CONDITIONS ARE POSSIBLE BENEATH ANY THUNDERSTORMS AS WELL. INCREASING CLOUDS IN THE MID LEVELS ON WEDNESDAY AFTERNOON WITH ANOTHER GOOD POSSIBILITY OF SHOWERS AND THUNDERSTORMS AFFECTING THE HIGH PLAINS. && .FIRE WEATHER... ISSUED AT 306 PM MDT TUE JUL 22 2014 WINDS HAVE HELD BELOW CRITICAL THRESHOLDS THUS FAR TODAY...DESPITE RELATIVE HUMIDITIES THAT HAVE DROPPED BELOW 15 PERCENT. SOME ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER LARAMIE COUNTY LATE THIS AFTERNOON AND OVER EXTREME EAST CENTRAL WYOMING AND THE NORTHERN NEBRASKA PANHANDLE THIS EVENING. WEDNESDAY WILL PROVIDE A BETTER OPPORTUNITY FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS THE DISTRICT...SOME OF WHICH COULD POTENTIALLY BECOME SEVERE IN LOCATIONS EAST OF THE LARAMIE RANGE. DRIER AND BREEZIER CONDITIONS WILL EXIST OVER WESTERN CARBON AND CONVERSE COUNTIES ON WEDNESDAY. CONDITIONS WILL LIKELY BECOME NEAR CRITICAL IN THESE AREAS WEDNESDAY. THURSDAY LOOKS POTENTIALLY MORE CRITICAL OVER WESTERN CARBON AND CONVERSE COUNTIES AND WILL LIKELY NEED TO ISSUE A HEADLINE IN TIME. AFTERNOON AND EVENING SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THURSDAY AND FRIDAY MAINLY FOR AREAS EAST OF THE LARAMIE RANGE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && UPDATE...JAMSKI SHORT TERM...HAHN LONG TERM...FINCH AVIATION...HAMMER FIRE WEATHER...HAHN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1055 AM MDT TUE JUL 22 2014 WYZ101>119-231000- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1055 AM MDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING FOR THE SNOWY...SIERRA MADRE AND SOUTH LARAMIE RANGES. A FEW OF THESE THUNDERSTORMS THAT FORM OVER THE SOUTH LARAMIE RANGE COULD DRIFT INTO THE CHEYENNE AREA AFTER 3 PM THIS AFTERNOON. MARGINALLY SEVERE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE POSSIBLE FOR THE CHEYENNE AREA LATE THIS AFTERNOON AND EARLY EVENING. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING ALONG AND NORTH OF A LINE FROM BILL TO LUSK. GOLF BALL SIZED HAIL AND WIND GUSTS TO 70 MPH ARE POSSIBLE WITH THESE SEVERE THUNDERSTORMS FROM 3 PM THIS AFTERNOON THROUGH 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BETTER CHANCES FOR SEVERE THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON ALONG A COLD FRONT THAT WILL STALL OUT ALONG THE EAST SLOPES OF THE LARAMIE RANGE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS EXPECTED. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND EARLY EVENING THROUGH FRIDAY...MAINLY EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF A LINE FROM BILL TO LUSK AS WELL AS AROUND THE CHEYENNE AREA FROM 3 PM THIS AFTERNOON THROUGH 9 PM THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-231000- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1055 AM MDT TUE JUL 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EARLY EVENING ALONG AND NORTH OF A LINE FROM LUSK TO ALLIANCE. GOLF BALL SIZED HAIL AND WIND GUSTS TO 70 MPH ARE POSSIBLE WITH THESE SEVERE THUNDERSTORMS FROM 3 PM THIS AFTERNOON THROUGH 9 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY BETTER CHANCES FOR SEVERE THUNDERSTORMS WILL OCCUR WEDNESDAY AFTERNOON FOR MOST OF THE NEBRASKA PANHANDLE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS EXPECTED. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND EARLY EVENING THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR AREAS ALONG AND NORTH OF A LINE FROM LUSK TO ALLIANCE FROM 3 PM THIS AFTERNOON THROUGH 9 PM THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 456 PM MDT TUE JUL 22 2014 WYZ106-117-118-222330- CENTRAL LARAMIE COUNTY WY-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY- 456 PM MDT TUE JUL 22 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL 530 PM MDT... AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR IRON MOUNTAIN...OR 28 MILES NORTHEAST OF LARAMIE...MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHWESTERN LARAMIE COUNTY. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4164 10487 4147 10493 4149 10528 4165 10527 TIME...MOT...LOC 2256Z 270DEG 15KT 4158 10518 HAMMER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
514 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 8 SE LARAMIE 41.23N 105.47W
07/22/2014 E0.25 INCH ALBANY WY PUBLIC
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
558 PM MDT TUE JUL 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM HAIL HORSE CREEK 41.41N 105.18W
07/22/2014 E1.00 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
620 PM MDT TUE JUL 22 2014
WYZ107-108-230100-
EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-
620 PM MDT TUE JUL 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PLATTE AND SOUTHERN
GOSHEN COUNTIES UNTIL 700 PM MDT...
AT 616 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF CHUGWATER...OR 28 MILES
SOUTHEAST OF WHEATLAND...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HAWK SPRINGS...
YODER...
HAWK SPRINGS RECREATION AREA...
HAWK SPRINGS CAMPGROUND...
VETERAN...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4165 10465 4165 10478 4174 10483 4206 10438
4172 10410 4160 10465
TIME...MOT...LOC 0020Z 248DEG 20KT 4170 10467
HAMMERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
656 PM MDT TUE JUL 22 2014
NEZ019-WYZ108-230145-
GOSHEN COUNTY WY-SCOTTS BLUFF NE-
656 PM MDT TUE JUL 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND WESTERN SCOTTS
BLUFF COUNTIES UNTIL 745 PM MDT...
AT 656 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAWK SPRINGS...OR 21 MILES SOUTH OF
TORRINGTON...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HAWK SPRINGS RECREATION AREA...
HAWK SPRINGS CAMPGROUND...
LYMAN...
STEGALL...
MORRILL...
HUBBARD HILL...
SCOTTS BLUFF NATIONAL MONUMENT...
MITCHELL...
TERRYTOWN...
GERING...
WILDCAT HILLS CAMPGROUND...
WILDCAT HILLS STATE RECREATION AREA...
HENRY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4183 10443 4203 10406 4200 10405 4200 10372
4170 10358 4170 10405 4167 10406 4166 10437
TIME...MOT...LOC 0057Z 256DEG 27KT 4177 10427
HAMMERThe Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 03:14 UTC.
3 hail, 2 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
A funnel cloud was reported south of Chadron.
Ping pong ball size hail was observed west of Chadron.
The wind sensor at the Chadron Airport measured a peak gust of 74 mph.
Golf ball size hail was observed just southwest of Chadron.
Quarter size hail was observed in Chadron.
Funnel cloud was observed under a rotating wall cloud with continuous lightning.
A grain bin was destroyed by straight line winds. The bin was found several thousand feet away. Heavy farm equipment was moved. The Davis weather station anemometer measured a peak wind gust of 73 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 523141, 523137, 523138, 523139, 523140, 523142, 523146.